New York, 2017Flash Flood in New York, August 4, 2017
August 4, 2017 · NWS OKX · 1 event in 1 county or zone
A weak upper level disturbance interacting with a moist environment and weak steering flow sparked the development of isolated morning thunderstorms over New York City, which led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance interacting with a moist environment and weak steering flow sparked the development of isolated morning thunderstorms over New York City, which led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 6:12 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 4, 6:12 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
712 AM EDT Fri Aug 4 2017
.SYNOPSIS...
High pressure slides farther east today as a parent low moves from
the Great Lakes into Southeast Canada. Its associated cold front
approaches the region tonight and moves across on Saturday,
moving well offshore Saturday night. High pressure builds
Sunday, and gives way to low pressure Monday. Another high
builds through mid week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Initial thunderstorms slowly move across NYC metro, before
weakening. Activity also noted over portions of Long Island.
The ridge over the Western Atlantic still provides subsidence over
much of the region. Not much of a negative height tendency with
upper level trough pivoting into the Great Lakes.
Aside from these sct to isolated showers and thunderstorms
initially, expecting mainly dry conditions, especially eastern
locations. 850mb temperatures trend a few degrees warmer than
the previous day. The parent low moves from the Great Lakes into
Southeast Canada. Between this low and the high offshore, the
pressure gradient increases. The result will be increasing
southerly flow. This will increase warm air advection, making
for warmer temperatures across Northeast NJ and the interior,
but slightly cooler temperatures across Eastern Long Island with
more maritime influence.
Took a blend of relatively warmer ECS/MAV guidance for highs today.
Though it will be slightly cooler across Eastern Long Island with
more marine influence.
There will be a moderate risk of rip currents at ocean beaches
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Going into tonight, more substantial height falls will be observed
as the upper level trough approaches the region. At the surface, a
parent low continues to move into Southeast Canada while slightly
strengthening. Another small scale low develops along an approaching
warm front. Expecting mainly dry conditions during the evening with
main chances of rainfall coming after midnight. That is when chances
for showers and thunderstorms increase rapidly from west to east
going into Saturday morning.
Clouds abundant, winds steady from the south and could occasionally
gust. Took the guidance that kept Long Island the warmest, NAM12 and
MAV guidance.
Warm front quickly traverses into the region Saturday morning with a
cold front following shortly thereafter. There will be a period of
time when layer precipitable waters increase to near 1.7 to 1.8
inches. Thunderstorms will be capable of producing heavy rain. In
addition, some enhancement of thunderstorm activity could be seen
with strong thunderstorm as jet dynamics come into play. Right rear
quad of jet streak moving north of the region and small scale low
having an upper level left front quad moving near the region will
enhance lift and increase divergence aloft. Thunderstorms could have
gusty winds.
MAV/MET guidance for Saturday with relatively warmer spots off the
westerly flow across the coastal sections with some downslope
component to wind.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Initial upper trough passes, as does surface front by Saturday
evening, with dry conditions returning Saturday night through Sunday.
Upper flow backs ahead of next upstream trough, and a wave of low
pressure develops along a front and approaches from the west Monday.
With upper support, along with low level convergence, model
consensus suggests a wet day Monday across the local area, and
raised rain chances as a result. Thunder possible.
Once this low passes east, high pressure builds Tuesday and
Wednesday. A passing shortwave Tuesday may result in an afternoon
shower or thunderstorm, but generally dry conditions are anticipated
late Monday night through Wednesday night.
Thursday may be unsettled as yet another trough approaches from the
west.
As for temperatures, thanks to unsettled conditions and general
trough/lower heights across the eastern portion of the country,
temperatures should average below normal through this time frame.
Followed a mos/model blend, which was close to latest WPC guidance.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Showers and thunderstorms moving through the NY metro terminals
move east and gradually diminish through 13z. Brief IFR or MVFR
is possible in this activity.
VFR then prevails after sunrise into the late afternoon. A
shower or thunderstorm cannot be ruled out near KSWF late
this afternoon. IFR stratus may develop at KGON late.
S-SE winds increase to 10-15 kt through the day and become
gusty along the coast in the afternoon. S-SE winds continue
tonight, 10 kt or less.
Showers and thunderstorms are again possible early Saturday
morning.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: TSRA moves across through around 1230z with
improving conditions thereafter. Gusts to around 20 kt this
afternoon could be occasional.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: TSRA moves across through around 1230z with
improving conditions thereafter. Gusts to around 20 kt this
afternoon could be occasional.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: TSRA has moved east of terminal with
improving conditions expected. Gusts to around 20 kt this
afternoon could be occasional.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Gusts to around 20 kt this afternoon could
be occasional.
KHPN TAF Comments: Brief IFR cigs through 13z.
KISP TAF Comments: Showers/Thunderstorms possible through 14z.
IFR cigs may hold on an hour longer than forecast An occasional
gust in the upper teens possible this afternoon.
.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.SATURDAY...MVFR or IFR with showers and thunderstorms in the
AM, becoming VFR into the afternoon. WNW G20 KT in the
afternoon.
.SUNDAY...VFR.
.MONDAY...IFR possible in showers and possible thunder.
.TUESDAY...Mainly VFR, chance of a shower.
&&
.MARINE...
Sub SCA conditions expected today through Saturday. Marginal SCA
gusts are possible Saturday over the ocean but only occasional
in frequency.
Gusty west/NW winds behind a cold front are expected Saturday night.
These winds will diminish as high pressure builds Sunday. The high
moves east Monday as low pressure rides along a frontal boundary and
tracks over the waters.
Increasing southerly flow ahead of this low Monday then shifts to
the west/NW behind the low and front Monday night and Tuesday.
Seas build Saturday night, then subside Sunday before building again
Monday into Tuesday. Best chance for SCA criteria being met would be
Saturday night, and again late Monday night into Tuesday. However,
most locations should remain below SCA criteria, less than 25 kt or
5 ft seas.
&&
.HYDROLOGY...
Minor flooding will be possible with any sustained duration of
thunderstorms today through Saturday. There will be a slight
chance of flash flooding. Basin amounts of rain will be near
0.25 inch or less with locally higher amounts possible.
There is the potential for locally heavy rain, with amounts of an
inch or more, Monday into Monday night. Urban/poor drainage flooding
cannot be ruled out during this time frame.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JM/PW
NEAR TERM...JM/PW
SHORT TERM...JM
LONG TERM...PW
AVIATION...DS
MARINE...JM/PW
HYDROLOGY...JM/PW
Hazardous weather outlook, Aug 4, 3:26 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
426 AM EDT Fri Aug 4 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-050830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
426 AM EDT Fri Aug 4 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-050830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
426 AM EDT Fri Aug 4 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 4, 4:52 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service New York NY
552 AM EDT FRI AUG 4 2017
NJZ006-106>108-NYZ074-041015-
Hudson-Eastern Union-Eastern Essex-Western Union-Richmond (Staten
Is.)-
552 AM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHEASTERN
ESSEX AND RICHMOND COUNTIES...
At 551 AM EDT, a strong thunderstorm was located over Linden, moving
northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Plainfield, Linden,
Harrison, Todt Hill, Port Richmond, Kearny, Clark, Union, Irvington,
Westfield and Rahway.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4056 7421 4059 7421 4060 7422 4059 7429
4061 7431 4060 7446 4071 7426 4071 7425
4074 7422 4078 7414 4077 7413 4077 7411
4069 7404 4068 7406 4067 7405 4065 7407
4064 7406
TIME...MOT...LOC 0951Z 243DEG 22KT 4063 7425
JMFlash Flood, Queens
- When
- August 4, 7:50 AM EST to 8:20 AM EST
- Where
- Queens County, 0.37 mi NNE of Richmond Hill to 0.59 mi NNE of Richmond Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.704, -73.816
A portion of the service road for the Van Wyck Expressway was closed due to flooding in Kew Gardens, Queens. In addition, two lanes were blocked due to flooding on the Van Wyck Expressway northbound approaching the Grand Central Parkway. Only one lane remained passable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, August 4, 20171 death · $152,000 · 50 kt wind · 10 events
- Flash Flooding in Louisiana, August 4 to 5, 2017$5.0 million · 2 events
- Hail and Damaging Winds in New York, August 4, 2017$286,000 · 1 in hail · 26 events
- Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017$154,000 · 78 kt wind · 38 events
- Hail and Damaging Winds in Pennsylvania, August 4, 2017$119,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Georgia, August 4, 2017$100,000 · EF1 · 2 events
- Damaging Winds and Lightning Strike in New York, August 4, 2017$56,000 · 65 kt wind · 16 events
- Damaging Winds in Pennsylvania, August 4, 2017$56,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, August 4, 2017$31,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, August 4, 2017$33,000 · 1 in hail · 10 events
- Hail and Damaging Winds in West Virginia, August 4, 2017$32,000 · 50 kt wind · 6 events
- Tornado and Flash Flood in New York, August 4, 2017$2,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717856.